Skip to main content

How I Manage Nausea Caused by My ADHD Medications

  • Author:
  • Updated date:
When my ADHD medications started to make me nauseous, my doctor recommended a series of lifestyle changes.

When my ADHD medications started to make me nauseous, my doctor recommended a series of lifestyle changes.

ADHD Meds Changed My Life but Caused Side Effects

A few years ago, my life changed when I was diagnosed with ADHD at the age of 37. With the appropriate psychiatric diagnosis, I was able to get on the right prescription medications which made an immediate and profound improvement in almost all areas of my life. I was extremely grateful that the stimulant medicine I was prescribed was working so well and having such a big impact.

After a short while, however, I realized that the Ritalin I had been prescribed wasn’t without its side effects. Once thing I noticed was that the medication tended to make me feel nauseous at times. The nausea wasn’t horrible, and it also wasn’t constant. After taking my daily ADHD pill, I would experience “waves” of nausea that would come on quickly, last for just a few minutes, then subside just as quickly as they came on. Because the nausea was so transient, it seemed like a manageable side effect, but it still bothered me enough that I decided I would bring it up with my psychiatrist at our next appointment.

I’m Glad I Talked to My Doctor

When I told my mental health provider that my ADHD prescription was causing me to become nauseous, I was relieved when she told me this was a fairly common side effect that she saw with many of her patients. I was glad I was not alone. She also told me that among the patients who experience stomach upset caused by their meds, the vast majority of them found ways to successfully minimize and manage these symptoms to the point that they no longer found them bothersome. She gave me a few different suggestions to try.

Taking My Medicine on a Full Stomach

The biggest recommendation my doctor made to me was to only take my ADHD medicine on a full stomach. She specified she did not just mean a cup of coffee, a few crackers, or a handful of nuts. My doctor told me that in her experience, it took a full, balanced meal to ward off the nausea brought on by stimulant medications.

She also warned that eating a decent-sized meal before taking medicine, although important, might also delay the onset of my medication in the morning. Therefore, she encouraged me to set an alarm in the mornings and maintain a consistent and early breakfast time each day. That way I could get my meal in, take my medicine, and the positive effects of the ADHD drug would begin to kick in by the time I was starting work (or my other activities) for the day.

Although historically I was not much of a “breakfast person,” I decided to take my doctor's advice and start eating a hearty breakfast of oatmeal or eggs with toast before taking my medicine in the morning. I will be honest—this was a big adjustment for me and took some getting used to in order to really ingrain the habit in my life. But I also feel like this is what made the biggest difference in my stimulant-induced nausea.

When I took my ADHD pills on an empty stomach, I would feel waves of nausea most of the morning and into the afternoon, but once I started taking them on a full stomach, the nausea became much less frequent. Not only that, but it was also less intense when it did happen, and seemed to go away more quickly.

Swapping Caffeinated Beverages for Water

My psychiatrist also explained that caffeine has a synergistic effect with other stimulants, adding to their effects in your body, and also increasing the chance of side effects. She mentioned that many adults with ADHD have become accustomed to consuming lots of caffeine throughout the day, as caffeine itself is a stimulant and can temporarily help people focus. I knew this was true for me—I was often drinking coffee, soda, and energy drinks all day long, essentially constantly dosing myself with more and more stimulants all day long.

Scroll to Continue

Read More From Patientslounge

This was an even harder habit for me to change than eating breakfast. I have never loved drinking water, and I really enjoyed drinking different coffees and sodas. Finding some flavored water enhancer drops that I could add to bottles of water throughout the day made drinking more water much more palatable for me. I also realized that it did not have to be an all-or-nothing thing. I did not need to give up all of the beverages I enjoyed so much—I just needed to enjoy them as more of an occasional treat than I had been. Finally, I realized I could switch to lower-caffeine versions of some of the things I enjoyed. I could find caffeine free sodas, or ask the barista at Starbucks to make my latte with half-decaf & half regular espresso.

This suggestion from my doctor definitely improved my health I believe. I noticed I felt mentally better and calmer when I consumed less caffeine. I also lost several pounds as I reduced the amount of calories I was consuming in the form of sugary drinks. Unfortunately however, I didn’t notice that reducing my caffeine intake had a noticeable impact on the nausea I was experiencing. I seemed to go through the same degree of stomach upset regardless of my caffeine consumption. Although this didn’t make a difference for me in terms of the nausea, this is a habit I have stuck with because of all of the other positive effects on my personal health.

Focusing on Self-Care

Perhaps the most unexpected information my mental health doctor gave me was that things like sleep, energy levels, and stress levels were big contributors to nausea from any cause, including nausea caused by attention deficit drugs. She told me that nausea was a sensation created by the brain, not the stomach, and anything that could throw my mental homeostasis out of whack could also contribute to that “sick to my stomach” feeling.

I took her advice and began to pay more attention to my sleep times and energy levels. I noticed on nights where I didn’t get very much sleep, I was more likely to feel sick from my ADHD medicine than on days where I woke up feeling well-rested. Similarly, I found that when I was feeling physically exhausted I was more prone to nausea than when I had high energy levels. I definitely discovered that stress was a contributor to my nausea as well.

Lifestyle Changes Helped Me Manage the Nausea

I’m happy to report that my implementing a lot of the advice my doctor gave me, I find that nausea bothers me much less frequently than it used to. I’ve really focused on eating well, managing my stress, staying hydrated, and getting enough sleep. In turn, I’ve found that the side effects from my Focalin has substantially decreased. On the rare occasion I do still experience nausea from my prescription, I’ve found that it is very short lived and if I just relax and focus on my breathing for a minute or two, it usually passes just as quickly as it came on.

No medicine is without its side effects, but ADHD medicine has profoundly improved my life and the benefits for me far outweigh any downside from medication-induced nausea. If you are experiencing nausea caused by your psychiatric medicine, I highly encourage you to talk to your doctor like I did. Your doctor may have even more helpful suggestions in addition to the lifestyle improvements listed in this article.

More About Managing ADHD Med Side Effects

This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.

© 2023 Jacob McGee

Related Articles